My latest article that just went live on The Huffington Post is about something we hardly teach people about – low blood sugar (hypoglycemia). Certainly if you live with type 1 diabetes, you’re no stranger to lows. But if you have type 2 diabetes and use insulin or another glucose (sugar) lowering medication, you can also experience lows.
The absolutely crazy thing is the morning I was writing this post, I kid you not, I gave myself hypoglycemia!!! Divine providence? And I do mean I gave it to myself – I mixed up my rapid- and long-acting insulins. Whoop, as soon as I realized, I pulled the insulin pen out of my leg and freaked. Well, quietly freaked, then ran to the pantry and downed maple syrup.
Here’s the story. Below is information about what you should do to prevent and treat low blood sugar should it happen.
Causes of hypoglycemia
Hypoglycemia is most often caused by skipping a meal or snack or eating less carbohydrates than you’ve taken medicine for. Increased physical activity or drinking alcohol, which typically lowers blood sugar, without eating enough carbohydrates, may also cause hypoglycemia. Or, mixing up your insulins.
Mild hypoglycemia (blood sugar below 70 mg/dl (3.9 mmol/l)) – Sweating, shakiness, pounding heartbeat, drowsiness, numbness, tingling of mouth or lips.
Moderate hypoglycemia (blood sugar below 55 mg/dl (3 mmol/l) – Headache, irritability, blurred vision, confusion or difficulty concentrating, ravenous hunger, slurred or slow speech, poor coordination. People in moderate hypoglycemia are often thought to be drunk.
Severe hypoglycemia (blood sugar below 40 mg/dl (2.2 mmol/l) – Convulsions, seizures, unconsciousness. If this state is not remedied you can die.
For mild and moderate hypoglycemia the rule of thumb is the “Rule of 15.” l Eat 15-20 grams of fast acting carbohydrate – for instance 4 glucose tablets, 4 ounces of juice or regular soda, 2 tablespoons of honey or maple syrup, a handful of Skittles or SweeTarts – wait 15 minutes and check your blood sugar again.
You want to bring your blood sugar up to around 100 mg/dl (5.5 mmol/l). If you’re still low, repeat the Rule of 15.
If you experience severe hypoglycemia, since you cannot help yourself, someone must inject you with glucagon if you have it, or call 911. If you are helping someone with severe hypoglycemia, never force them to eat or drink as they can choke.
Because glucagon can be difficult to use – it requires mixing a formula and injecting a loved one when you’re panicking – several companies are working on an easier formulation and delivery method. These include an epi-like pen and a needle-free nasal powder.
There is no foolproof method to prevent hypoglycemia and if you have hypoglycemia unawareness (you don’t get the symptoms of hypoglycemia) you are at greater risk.
The best prevention is to check your blood sugar frequently, including before and after meals and exercise, before you drive, and before you go to bed to try and prevent going low while you sleep. Also, take heed of the causes of hypoglycemia above.
Since you can’t always prevent hypoglycemia, do be prepared for it. Keep a form of quick acting sugar in your home, at your office, in your car and by your bed. I carry 4 glucose tablets in these little plastic keychain containers (available online) in all my purses and jacket pockets and keep a bottle of glucose tablets by my bed.
If you want to know more about prevention, read certified diabetes educator Gary Scheiner’s article, 10 Proven Strategies for Cutting Down on Low Blood Sugars.